Texas, 2009Winter Weather in Texas, February 14, 2009
February 14, 2009 · NWS SJT · 1 event in 1 county or zone
A small but strong upper level shortwave interacted with freezing temperatures at the surface in the northern Big Country that resulted in freezing rain on Valentines Day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small but strong upper level shortwave interacted with freezing temperatures at the surface in the northern Big Country that resulted in freezing rain on Valentines Day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 14, 8:31 AM CST, 43 minutes earlier.
Area forecast discussion, Feb 14, 8:31 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
831 AM CST SAT FEB 14 2009
.UPDATE...
ISENTROPIC LIFT HAS RESULTED IN SCATTERED SHOWERS WITH ISOLATED
THUNDERSTORMS ACROSS THE PERMIAN BASIN THIS MORNING. THESE SHOWERS
MAY EXPAND EASTWARD...SO HAVE INCRASED POPS ACROSS WESTERN BIG
COUNTRY AND ADDED THE MENTION OF ISOLATED SHOWRS AND
THUNDERSTORMS...MAINLY ACROSS THE WESTERN BIG COUNTRY...MAINLY
THOUGH MID DAY AND EARLY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 555 AM CST SAT FEB 14 2009/
AVIATION...
/12Z UPDATE/
LOW LEVEL MOISTURE WITH MVFR CIGS SLIDING DOWN FROM OK THIS AM.
SHOULD MAKE IT DOWN POSSIBLY AS FAR AS ABI IN THE NEXT COUPLE OF
HOURS. THEN SHOULD GET ENOUGH MIXING TO SCATTER OUT CLOUDS.
SLIGHTLY HIGHER VFR LOW CLOUD CIGS LITTLE SLOW ACROSS SRN AREAS
WITH WEAKER FLOW...WILL BE SLOWER TO MOVE OUT. HIGH CLOUDINESS N
EXPECTED TO MAKE A QUICK EXIT OVER THE NEXT FEW HRS TO THE SE. NRLY
FLOW BEHIND THE FRONT WILL CONTINUE TODAY...BECOMING LIGHT AND
VARIABLE TONIGHT AS GRADIENTS WEAKEN.
11
PREV DISCUSSION... /ISSUED 312 AM CST SAT FEB 14 2009/
DISCUSSION...
STILL LOOKING AT A DRY FORECAST FOR WEST CENTRAL TEXAS THROUGH
THE NEXT 7 DAYS. COLD AIR ADVECTION IS WELL UNDERWAY IN THE WAKE
OF COLD FRONTAL PASSAGE EARLIER IN THE NIGHT. TEMPERATURES WILL
BE MUCH COOLER TODAY. AS MOIST AIR OVERRUNS THE COOL AIR AT THE
SURFACE...LOW CLOUDS WILL DEVELOP FIRST ACROSS SOUTHERN SECTIONS
OF WEST CENTRAL TEXAS EARLY THIS MORNING...THEN EXPAND NORTHWARD
ACROSS MUCH OF OUR AREA TODAY. THIS COMBINED WITH 850 MB THERMAL
TROUGHING PATTERN WILL CURTAIL SHARPLY THE TEMPERATURE RECOVERY.
HAVE UNDERCUT HIGHS FURTHER FOR TODAY AND THIS IS IN LINE WITH
THE MET/MAV GUIDANCE.
SURFACE RIDGING PATTERN FROM THE UPPER MISSISSIPPI VALLEY INTO
TEXAS WILL KEEP A NORTH TO NORTHEAST SURFACE FLOW GOING SUNDAY.
WITH MORE SUNSHINE SUNDAY HOWEVER...TEMPERATURES WILL NOT BE AS
COOL AS TODAY.
SUNDAY INTO NEXT WEEK...EXPECT TO SEE PERIODIC HIGH CLOUDINESS
ASSOCIATED WITH SOUTHERN STREAM UPPER LEVEL JET...WHICH WILL
EXTEND FROM THE EASTERN PACIFIC ACROSS THE SOUTHERN HALF OF THE
US. SOME PATCHY LOW CLOUDS MAY DEVELOP EARLY MONDAY MORNING.
THEN RETURN FLOW WILL AID IN MORE WIDESPREAD LOW CLOUD
DEVELOPMENT EARLY TUESDAY MORNING.
EARLY NEXT WEEK...UPPER LOW AND TROUGH OFF THE CALIFORNIA
COAST IS PROGGED TO OPEN UP AND EJECT OUT ACROSS THE CENTRAL
ROCKIES ON TUESDAY. WITH THIS SETUP...SURFACE LOW IS PROGGED
TO DEVELOP IN THE LEE OF THE COLORADO ROCKIES ON TUESDAY
BEFORE MOVING EAST. INDICATIONS ARE FOR A DRY LINE TO MIX
EAST INTO WEST CENTRAL TEXAS. COMBINATION OF GUSTY SOUTHWEST
WINDS AND DRY AIR INTRUSION BEHIND THE DRY LINE WOULD BRING
AN ELEVATED/NEAR CRITICAL FIRE WEATHER THREAT. THE 00Z MODEL
RUN IS A LITTLE SLOWER WITH THE ARRIVAL OF THESE FEATURES...
SUGGESTING THAT THE DRY LINE WOULD NOT ADVANCE QUITE AS FAR TO
THE EAST ACROSS WEST CENTRAL TEXAS DURING THE DAY TUESDAY.
FOR THE MIDDLE TO LATE PART OF NEXT WEEK...THE GFS AND ECMWF
DIG A SERIES OF UPPER TROUGHS ACROSS THE MIDWEST...GREAT LAKES
AND EVENTUALLY INTO THE SOUTHEASTERN US. UPSTREAM RIDGE BUILDS
OVER THE INTER MOUNTAIN WEST LATE NEXT WEEK WITH DEVELOPING
NORTHWEST FLOW ALOFT INTO TEXAS. THIS SETUP COULD ALLOW A
STRONGER COLD FRONT TO DROP SOUTH ACROSS WEST CENTRAL TEXAS
THURSDAY MORNING. THE STRONGEST COLD AIR ADVECTION...HOWEVER...
WOULD OCCUR NORTHEAST/EAST OF TEXAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 48 32 60 39 63 / 10 0 0 0 10
SAN ANGELO 52 32 64 40 63 / 10 0 0 0 10
JUNCTION 55 31 66 41 63 / 10 10 0 0 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
28/99
Hazardous weather outlook, Feb 14, 6:45 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
645 AM CST SAT FEB 14 2009
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
645 AM CST SAT FEB 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO
DEVELOP AGAIN TUESDAY AFTERNOON ACROSS WESTERN PORTIONS OF WEST
CENTRAL TX AS A STORM SYSTEM MOVES EAST ACROSS THE CENTRAL PLAINS
AND A DRY LINE MOVES ACROSS PORTIONS OF WEST CENTRAL TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
11/KEISER
Winter Weather, Haskell
- When
- February 14, 9:14 AM CST to 12:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
Law Enforcement Officials reported ice on bridges that may have caused a vehicle rollover on State Highway 6 halfway between Rule and Rochester.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Louisiana, February 14, 2009$30,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Louisiana, February 14, 2009$5,000 · 1.75 in hail · 5 events
- Heavy Snow in California, February 14 to 15, 20093 events
- Marine Thunderstorm Wind in Gulf of Mexico, February 14, 20091 event
- Marine Thunderstorm Wind in Gulf of Mexico, February 14, 20091 event
- Winter Weather in Oklahoma, February 14, 20091 event
- Heavy Snow in Michigan, February 14, 20091 event
- Hail in Texas, February 14, 20090.75 in hail · 1 event
- Hail in Louisiana, February 14, 20090.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155454.